Jump to content

In A Bind- Meds To Dilate And Constrict


Recommended Posts

As I've posted here before, in addition to ans issues for which I take midodrine and florinef, my cardio thinks I have some arterial spasming (triggered by ans), and added a calcium channel blocker. trouble is it's a vasodilator. i was okay on the lowest dose (2.5), but now we've increased to 5.0 and everything is worse-- chest pain, presyncope, fatigue, hard to catch my breath. I've spoken with her twice. she wants me to try it some more. now it's suddenly gotten very hot (90) and I'm premenstrual, so I feel completely wiped out--like i can barely walk a block, whereas before no problem. I know there are a couple other here with prinzmetal/variant angina and ans issues. what do you do? i think i'll call on monday and say i just can't go on. 2.5 was okay, but this is not. i've been on the new dose for about a week. I just need my vessels not to spasm, i don't need them dilated!

Link to post
Share on other sites

the problem is that the standard treatment for arterial spasm IS some sort of vasodilator--either a nitrate or a calcium channel blocker. and the spasming does need to be treated/prevented, as it could, in principle, cause heart attack if sufficiently severe, even in the presence of clear arteries (which mine are).

Link to post
Share on other sites

I have worsening chest pain when I'm pooling more. A vascular doc wanted me to go on a Calcium Channel blocker (for my frostbite/vasoconstriction problems) but the EP cardio said no way! I'm glad I listened. It ended up being that the better my pooling was controlled, the less adrenaline my body produces to compensate, so I have less constriction. I don't think that doc knows POTS much.

Link to post
Share on other sites

There are some forms of POTS that appear to be vasoconstrictive rather than vasodilative - in that too much norepinephrine or elevated levels of angiotensin II or inflammatory makers like C-reactive protein may increase oxidisive stress, resulting in impaired nitric oxide bioavailability. So a vasodilatore would actually help in these patients.

Link to post
Share on other sites

How would I know which one I have?

I do know that my ans symptoms are definitely worse since upping the dose. I don't know if I just need to give this time. I do fear that this could make summer miserable.

the only upside is that my migraines seem better at the higher dose.

but if i had to rank, i'd say i'd rather have better autonomic stability than fewer migraines. of course, I don't want either. but migraines are episodic. feeling autonomically messed up is a 24/7 sorta thing.

I like my cardiologist, but she isn't really an ans specialist. she sees herself as treating arterial vasospasm, though she understands that whatever spasming is probably part of my overall dysautonomia. but i am probably not going to respond like her more typical prinzmetal/variant angina patient. so i'm willing to put up with some discomfort, if there's a purpose!

Link to post
Share on other sites

Just saw my pcp. I'm going to give it another week on the drug to see if I can adapt. I was thinking it was helping migraines, but then I did get one last night. Because what we're trying to prevent (heart damage) is more serious than ans dysfunction, the docs want me to give it a serious trial.

Link to post
Share on other sites

Some calcium channel blockers (eg verapamil, diltiazem) have selective action and, for all intents and purposes, only work on heart muscle - would that solve the dichotomy? I took verapamil a few years ago for a heart arrhythmia - can't say it made any difference to my symptoms.

I, like a few others here, am having a hard time at the moment. There is something about this time of year and symptoms worsening. I just haven't figured out what. I have developed mild hayfever in recent years and have been religiously taking the antihistamines for a couple of months. It is warmer, but not hot. I feel like nothing should have changed, yet I am struggling, particularly with blood pooling. Anyway, I am rambling now!

Hope you see some improvement this week.

Best wishes

Link to post
Share on other sites
Guest tearose

Gosh, yes, I have had one major and two minor variant/prinzmetal attacks. It seems to come surrounding some major temperature change for me. anyway, Mayo said to keep an eye on it and to go to a hospital if I had an attack because they think a vasodilator would cause major problems. I don't have constant attacks that need treatment. Are you having frequent attacks?

Link to post
Share on other sites

I was having bouts multiple times a week. Now it's a couple times a month, but minor. They get triggered when the ans stuff is most out of whack. Temperature isn't my trigger--it's lying down after returning to bed in the middle of the night--something about autonomic shifts, position changes-- and then once I'm totally about to fall asleep, chest pain, short of breath, nausea, sweating. Worse at certain times of the month. I now sleep in stockings and take midodrine around the clock to minimize the autonomic shifts, and we;ve added norvasc to stop the spasming, which unfortunately means dilating. so i don't need dilation per se-- I just need anti-spasm. but the two go hand in hand. the doc wanted to see if we could eliminate the symptoms with a higher dose of norvasc, but as my symptoms seem ans triggered, I think this might actually be making things worse. i'll still give it another week.

how were you diagnosed? did you have ekg changes?

Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...